Valium (diazepam) is a muscle relaxant that can work locally on muscles in what is medically termed "pelvic floor muscle dysfunction" and there is a correlation between this and vestibulitis. A study looked at the levator ani muscle in particular in its assessment and then the women's pain responses.
Doesn't valium zone you out? Nope, used locally it has no systemic side effects like sleepiness. The article and my psychiatrist both say this (although the study shows a caveat).
What do you do? Insert 5mg to 10mg of valium up to 3 times a day (I am trying 5mg once a day) in tablet form with a bit of water on the pill, crushed and mixed with an oil or lubricant, or in a compounded form from a pharmacy.
21 women were studied who had done many other therapies without adequate results. They chose the amount and the means of insertion. The results were an overall pain decrease (not just the vestibule) as they were being seen for pelvic floor dysfunction (which includes vulvodynia but also other diagnoses). Their pain rating went from 5.9 to 2.2 (on a 10 point scale) and their levator ani muscle pain (created during their assessment before and after the study. Fun.) went from 38 to 1.8. This was over 1 months duration.
A small study...still the success rate was 62% (in the success range of vestibulectomies). None had worse pain. 7 women reported no improvement. A few women reported some drowsiness, but it did not affect their functioning.
I am pretty thrilled to try this. It is easy, conservative treatment. My psychiatrist prescribed the valium noting, "Now, I am writing this up as orally dosed, but obviously you won't be taking this orally!" I love her and she has been a big partner in reducing my pain.
The article was written up by the researcher Donna J. Carrico, WHNP, and MS in the Winter 2011 National Vulvodynia News, Volume XVI, Issue 3. She is a nurse practitioner at the Women's Urology Center at Beaumont Hospital at Royal Oak, Michigan. From the article, I don't sense that a formal study has been published in a journal.